The ME/CFS Ghost » 4 December 2014

Daily Archives: 4 December 2014

Always the Wrong Side-Effects!

Always the Wrong Side-Effects!

Like most people with a chronic illness I take a load of medicines. I can’t believe that before ME I was one of those people that did not believe in taking pills. I’m cringing as I write this, but I even remember lecturing friends for taking over the counter meds for headaches! What a pompous, judgemental, ignorant fool I was. Now I have piles of medicines everywhere. I started off keeping them in a box, then in a bag, then in a bigger bag where I would just take out a week’s worth at a time and keep them by my bedside table. But then even a week’s amount didn’t fit there anymore. I know I’m not alone, because I see so many other people with ME talking about how they have a pharmacy in their homes and I can tell you that my local pharmacy has several different pharmacists and they all know me personally because of how often I am in there.

I have meds for everything from stopping the nerves in my arms and legs spasming uncontrollably to pain meds to blood pressure stabilisers. I need these to keep me functioning even at the level that I am. I regularly get positive thinker’s telling me I shouldn’t take the pills; karma’s a bitch, especially when you’ve been one. But sometimes I do wonder if they’re right if only for the side-effects each tablet has. For example I recently had to stop taking cholesterol meds because of the joint and muscle pain they caused. Then I have pain meds that cause insomnia. In fact it seems that all of these medicines exacerbate some symptom I’m taking another medicine for. It’s a real juggling act and I seem to spend an inordinate amount of time discussing the pros and cons of taking different meds with my doctor. After having been ill for so long and having taken so many medicines I now know better about different medicines and am better able to judge which ones to persevere with and which ones to find an alternative for.

But back to the side effects, I’m having a fat day today and I find myself thinking “if I have to suffer through side effects then why can’t they be more perk than punishment?” I see people that take meds and they lose so much weight; I never have! In fact it’s always been quite the opposite for me. I was recently lamenting this with a friend. She’s a skinny girl who lost even more weight and she wanted to be able to put on weight. Then there are those hormone surges that leave some people radiant and glowing, and others looking like the wolf man, and this was pointed out to me from someone who was losing her hair from her cancer treatment. I guess someone could read this and say “These are really shallow complaints – who cares as long as you get better?!” I won’t lie, it’s not something I think about every day or even every week, but I am a human being and I have days where I feel down about something totally inconsequential and shallow, and on some of those days I do ask, “If I have to have side effects, then why is it always the wrong ones?”

Before I sign out for the day, I just want to say that the absolute worst side effect I ever experienced was something I was taking for my ears and it gave me dry eyeballs and night terrors. Now, individually those sound bad, but consider waking up in the middle of the night, terrified, with your arms up in the air like you’re trying to fight something off, and you’re having problems opening your eyes! Not fun by any stretch of the imagination.

Image Credit and Terms of Use

Published by: